1. A 39-year-old long-term diabetic Native American male comes to your office for a repeat appointment for hypertension. High blood pressure has previously been confirmed by several blood pressure readings at previous visits and the patient has failed lifestyle modifications as a means of control. You are considering initial therapy. What medication would NOT be included in an optimal initial regimen for this patient?
B. Propanolol (Inderal).
C. Felodine (Plendil).
D. Ramipril (Altace).
E. Eplerenone (Inspra).
Answer. 1. E. Since this patient is a diabetic, aldosterone receptor blockers are either contraindicated or used with caution after several other medications have been tried and have failed. Likely this patient will be controlled with a combination of medications including an ARB or ACE-I used for renal protection.
2. A 23-year-old Caucasian male comes to the ER with complaints of left-sided chest pain. He reports the chest pain as constant and nonradiating. He can't seem to get comfortable and has been taking aspirin over the last several days without relief. ECG shows mild elevation of the ST segment in leads I, II, III, aVF, and V1?V6. What is the next step in management of this disorder?
A. Oral or parenteral steroids.
B. Change to ibuprofen 800 mg PO tid.
D. Morphine, oxygen, nitroglycerin, and aspirin.
E. tPA therapy.
Answer. 2. A. This young patient is likely suffering from acute pericarditis. Appropriate therapy was initially started by the patient and includes aspirin. However, since he has not improved and ECG changes are seen, a course of steroids, either orally or parenterally is indicated.
3. A 17-year-old Native American female soccer player is brought to the ER after collapsing on the field during a game. An initial ECG shows atrial fibrillation, which is converted to sinus rhythm in the ER. When interviewed she complains of recent fatigue and palpitations although never this severe. What is the diagnostic test that will most likely reveal the diagnosis?
A. CBC and blood count.
B. B-type natriuretic peptide.
C. Holter monitor as an outpatient.
E. C-reactive protein.
Answer. 3. D. This patient presents with what is likely hypertrophic cardiomyopathy. The best initial test is echocardiography, which may show asymmetric septal hypertrophy, LVH, LAE, small ventricular chamber size, and mitral and aortic valve irregularities.
4. A 47-year-old Caucasian male comes to the ER with complaints of worsening chest pain and chest congestion. He states the pain had begun the night before and is currently accompanied by mild shortness of breath. His past medical history includes cigar smoking, hypertension, hyperlipidemia, and obesity. What is the best test to initially evaluate congestive heart failure as the cause of his symptoms?
A. Troponin I.
B. Troponin T.
E. B-type natriuretic peptide (BNP).
Answer. 4. E. Studies have shown the emerging and continued reliability of BNP as a prediction tool for CHF-induced chest pain in the emergent setting. Other tests listed may help delineate ischemic causes but won't help make a diagnosis of CHF.
5. The following is a factor in the TIMI risk stratification score for unstable angina and non-ST segment elevation MI.
A. Family history of coronary artery disease.
B. Prior history of anginal type pain.
C. ST deviation =0.25 mm in one or more ECG leads.
D. Lack of prior coronary artery stenosis.
E. Current obesity.
Answer. 5. A. The factors used to calculate the TIMI risk score are ≥3 risk factors for CAD including family history of CAD, hypertension, hypercholesterolemia, diabetes, current smoking.
Age ≥65 years.
Aspirin use in last 7 days.
Recent, severe symptoms of angina.
Elevated cardiac markers.
ST deviation ≥0.5 mm.
Prior coronary artery stenosis ≥50%.
6. A 68-year-old Caucasian female presents to the ER with left-sided chest pain radiating to her arm and jaw. The patient is diaphoretic and pale. Her past medical history includes several CAD risk factors and she reports having two myocardial infarctions in the past 10 years. You read in her record she is scheduled for angioplasty of a stenotic LAD artery next week. Assuming this patient is presenting with the most likely diagnosis, in what leads on her ECG would you expect abnormalities?
A. II, III, and aVF.
B. V1 and V2.
C. V3 and V4.
D. V5 and V6.
Answer. 6. E. This patient is presenting with symptoms consistent with LAD occlusion and myocardial infarction. Since the LAD is the largest and a very commonly occluded coronary vessel, and since it serves a large portion of the heart muscle, crossing areas in the septal, anterior, and lateral areas, one could expect T-wave abnormalities, ST segment elevation/depression, and/or q waves in the corresponding leads.
7. A 48-year-old Asian male patient admitted 2 days ago to the cardiac ICU for MI suddenly loses consciousness and shows an arrhythmia on cardiac monitor. You respond to the code blue called by nursing staff and find the patient in ventricular fibrillation. Which of the following choices is NOT a recommended treatment for his condition?
A. Synchronized cardioversion.
B. Unsynchronized cardioversion.
C. Epinephrine 1 mg IV/IO.
D. Vasopressin 40 U IV/IO.
E. Amiodarone 300 mg IV/IO, then additional 150 mg IV/IO if needed.
Answer. 7. A. In unstable ventricular fibrillation, as sometimes occurs after MI, unsynchronized DC cardioversion, use of epinephrine, vasopressin, amiodarone, lidocaine, or magnesium may be effective. Synchronized cardioversion is thought not to be possible or effective in this arrhythmia.
8. A 37-year-old African American male presents to your office with substantiated hypertension refractory to lifestyle changes. His heart exam is normal with regular rate, and rhythm without murmurs or gallops. His past medical history is only significant for having Wolff-Parkinson-White (WPW) syndrome as a child but he says, "it hasn't given me trouble in years." He does not have a cardiologist currently. What medication below is contraindicated in this patient?
Answer. 8. B. Since this patient has an unclear history of WPW syndrome, medications that may alter AV nodal conduction, such as ß-blockers, Ca channel blockers, and digoxin, should be avoided.
9. A 48-year-old Caucasian male presents to your office for reevaluation of an abdominal aortic aneurysm found by ultrasound 6 months ago. At discovery, the aneurysm was 4.0 cm in size and today's repeat ultrasound reveals a 4.8 cm size. The patient remains asymptomatic and all risk factors including smoking and hypertension are controlled. What is the next step in management?
A. Repeat the ultrasound in 6 more months.
B. Further reduce risk factors to minimize the chance for further expansion of the aneurysm.
C. Refer to vascular surgery for evaluation and treatment.
D. Obtain CT scan for possible slow dissection.
E. Follow-up for the size of the aneurysm with repeat ultrasounds every month.
Answer. 9. C. Referral for surgical correction of AAA is warranted if the aneurysm is ≥5.5 cm in diameter or grows ≥0.5 cm in 6 months. Otherwise, control of risk factors and reevaluation every 6 months is appropriate.
10. A 12-month-old Caucasian male presents to the clinic with his parents after your partner had requested follow-up for a reading of high blood pressure at the 12-month well-child check. The parents report the child is "difficult" compared to his siblings in that he tends not to eat as well and appears less energetic. On exam, you hear occasional rhonchi and a distinct systolic murmur of 2/6 intensity. On chest x-ray, there are no signs of pulmonary consolidation but the radiologist notes mild cardiomegaly and "rib notching." What is the next diagnostic test in the workup of this patient?
D. Repeat chest x-ray.
E. Four point (upper and lower extremity) blood pressures.
Answer. 10. E. Notching of the ribs (due to collateral vessel formation) and cardiomegaly are signs of coarctation of the aortain this case, a late presentation. The cheapest and easiest next step would be to obtain four point blood pressures expecting a discrepancy between upper and lower extremities. Further testing may be warranted but is not the next step.